Idaho, 2014Tornado in Idaho, May 21, 2014
May 21, 2014 · NWS PIH · 1 event in 1 county or zone
A tornado was spotted about 10 miles west-northwest of American Falls around 640 PM MDT and it moved slightly north-northwest until around 7 pm MDT. 2 mile north-northwest of the intersection of North Pleasant Valley Road and County Line Road at 641 pm MDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado was spotted about 10 miles west-northwest of American Falls around 640 PM MDT and it moved slightly north-northwest until around 7 pm MDT. It was located 1.2 mile north-northwest of the intersection of North Pleasant Valley Road and County Line Road at 641 pm MDT. A damage survey showed damage to a residence on North Pleasant Valley Road between Schritter and County Line Roads. Multiple trees were uprooted or had branches torn off. Shingles were torn off the hours and a shed door was damaged and blown off its hinges. There were also isolated reports of irrigation line damage as the tornado moved through mostly open fields. No other damage was found.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 21, 12:54 PM MST, 4 hours 46 minutes earlier.
Area forecast discussion, May 21, 12:54 PM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
154 PM MDT WED MAY 21 2014
.SHORT TERM...TONIGHT THROUGH SATURDAY.
A LOW PRESSURE SYSTEM OVER CENTRAL NEVADA CONTINUES TO SPIN MOISTURE
INTO EASTERN AND CENTRAL IDAHO. SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP THIS AFTERNOON AND WILL PERSIST INTO THE EVENING
BEFORE DISSIPATING. ON THURSDAY THE LOW WILL DRIFT INTO SOUTHERN
CALIFORNIA. DRIER AIR WILL WORK INTO THE REGION AND THUNDERSTORM
COVER AGE WILL BE LESS. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ON THURSDAY AFTERNOON AND EVENING MAINLY OVER THE MOUNTAINS
AND HIGHLANDS.
FRIDAY LOOKS TO BE RELATIVELY DRIER AS THE CUTOFF LOW MOVES OVER
AZ AND LEAVES SE ID IN A SPLIT FLOW. A FEW SHOWERS AND
THUNDERSTORMS ARE POSSIBLE IN THE EXTREME SE CORNER OF ID.
HOWEVER...ON SATURDAY A SHORTWAVE TROUGH IS EXPECTED TO MOVE TO
OUR NORTH AND BRING ANOTHER ROUND OF SHOWERS AND ISOLATED
THUNDERSTORMS. MODELS ARE IN DECENT AGREEMENT THAT SATURDAYS
ACTIVITY WILL REMAIN MOSTLY IN THE CENTRAL MOUNTAINS...ALONG THE
DIVIDE AND ALONG THE ID/WY BORDER.
VALLE/EP
.LONG TERM...SATURDAY NIGHT THROUGH NEXT WEDNESDAY. CUT OFF LOW WILL
BEGIN TO LIFT OUT OF THE DESERT SOUTHWEST EARLY SUNDAY AS IT PHASES
WITH NORTHERN BRANCH TROUGH. SOUTHEAST IDAHO SHOULD SEE A
LOW-AMPLITUDE UPPER RIDGE THROUGH THE DAY SUNDAY AS MODELS CONTINUE
TO DEVELOP UPPER LOW/TROUGH OFF THE WA/OR COAST. GFS/ECMWF PRETTY
SIMILAR IN TIMING WITH THIS FEATURE. BOTH SHOWING TROUGH MAKING
LANDFALL TUESDAY MORNING. GFS HAS A MUCH DRIER SOLUTION THAN ECMWF
THROUGH WEDNESDAY. TAPERED OFF POPS SLIGHTLY...BUT KEPT SOME MENTION
IN CENTRAL MOUNTAINS AND EASTERN HIGHLANDS. HINSBERGER
&&
.AVIATION...EXPECT THUNDERSTORMS TO FIRE UP AGAIN THIS AFTERNOON
WITH WIDESPREAD INSTABILITY ACROSS SOUTHEAST IDAHO. MORNING
CONVECTION IS ALREADY UNDERWAY FROM THE EASTERN MAGIC VALLEY UP TO
SUN VALLEY...BUT IS QUICKLY MOVING TO THE WEST. WITH MOSTLY CLEAR
SKIES...MESOSCALE MODELS ARE INITIATING CONVECTION THIS AFTERNOON.
NOT CONFIDENT ENOUGH ON TIMING AND LOCATION TO INCLUDE TS ON
STATION...BUT CONTINUING WITH VCTS THIS AFTERNOON. HINSBERGER
&&
.FIRE WEATHER...DEEP UPPER LOW WILL REMAIN CENTERED NEAR LAS VEGAS
TODAY. MOISTURE WILL CONTINUE TO ROTATE NORTH AROUND THE
LOW...MAINTAINING THE THREAT OF SHOWERS AND THUNDERSTORMS OVER THE
EAST IDAHO FIRE DISTRICT TODAY. THE LOW IS EXPECTED TO DRIFT
SOUTHEAST TO ARIZONA THROUGH FRIDAY WITH THE THREAT FOR
PRECIPITATION GRADUALLY DECREASING ACROSS THE REGION.
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 3:15 AM MST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
415 AM MDT WED MAY 21 2014
IDZ017>025-031-032-221015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
415 AM MDT WED MAY 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON IN AN UNSTABLE ATMOSPHERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WILL HAVE ISOLATED SHOWERS AND THUNDERSTORMS MAINLY IN THE
MOUNTAINS THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
THE HAZARDOUS WEATHER PRODUCT WILL BE DISCONTINUED ON JUNE
1 2014 TO REDUCE DUPLICATE INFORMATION FROM OUR OFFICE IN
POCATELLO.
In the hours before
Special weather statement, May 21, 3:11 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
411 PM MDT WED MAY 21 2014
IDZ031-212300-
BLAINE ID-
411 PM MDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
UNTIL 500 PM MDT
AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SUN VALLEY..MOVING NORTHWEST
AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUN VALLEY...
KETCHUM...
LAT...LON 4375 11468 4384 11454 4388 11447 4389 11441
4386 11436 4369 11404 4354 11420
TIME...MOT...LOC 2210Z 128DEG 25KT 4366 11425
TWSpecial weather statement, May 21, 3:50 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
450 PM MDT WED MAY 21 2014
IDZ020-212345-
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-
450 PM MDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF SHELLEY...MOVING NORTHWEST AT 20
MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER...BRIEF HEAVY RAIN AND
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM AS IT LIFTS
NORTHWEST ACROSS HIGHWAY 20 INTO EASTERN INL THROUGH 545 PM MDT THIS
EVENING.
LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN BONNEVILLE COUNTY...
RURAL NORTHERN BINGHAM COUNTY...
RURAL NORTHWESTERN BONNEVILLE COUNTY...
RURAL SOUTHERN JEFFERSON COUNTY...
RURAL EASTERN BUTTE COUNTY...
LAT...LON 4371 11274 4387 11233 4334 11209 4330 11232
TIME...MOT...LOC 2249Z 154DEG 16KT 4344 11229
HUSTON
Special weather statement, May 21, 4:43 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
543 PM MDT WED MAY 21 2014
IDZ017-020-021-220045-
MINIDOKA ID-LINCOLN ID-BUTTE ID-POWER ID-BLAINE ID-
543 PM MDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
SOUTHWESTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
EXTREME NORTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
EXTREME NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 25 MILES SOUTHEAST OF CRATERS OF MOON...MOVING
NORTHWEST AT 15 MPH. MODERATE RAIN AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM AS IT LIFTS NORTHWEST TOWARD HIGHWAY 20
BETWEEN CAREY AND CRATERS OF THE MOON THROUGH 645 PM MDT.
LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN BLAINE COUNTY...
RURAL NORTHEASTERN MINIDOKA COUNTY...
RURAL SOUTHERN BUTTE COUNTY...
RURAL NORTHERN MINIDOKA COUNTY...
RURAL CENTRAL BLAINE COUNTY...
RURAL SOUTHWESTERN BUTTE COUNTY...
RURAL NORTHEASTERN LINCOLN COUNTY...
LAT...LON 4323 11379 4344 11344 4307 11311 4296 11330
TIME...MOT...LOC 2340Z 140DEG 15KT 4311 11333
HUSTON
Special weather statement, May 21, 4:53 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
553 PM MDT WED MAY 21 2014
IDZ019-020-220045-
CLARK ID-TETON ID-JEFFERSON ID-MADISON ID-FREMONT ID-
553 PM MDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
FREMONT COUNTY IN EASTERN IDAHO
CENTRAL CLARK COUNTY IN EASTERN IDAHO
MADISON COUNTY IN SOUTHEAST IDAHO
NORTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN TETON COUNTY IN SOUTHEAST IDAHO
AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM 8 MILES EAST OF
SQUIRREL TO ARCHER...MOVING NORTHWEST AT 25 MPH. MODERATE RAIN
SHOWERS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS
AS THEY LIFT NORTHWEST ACROSS HIGHWAY 20 NEAR REXBURG AND ASHTON
THROUGH 645 PM MDT.
LOCATIONS IMPACTED INCLUDE...
THORNTON...
REXBURG AND SUGAR CITY...
CHESTER...
ASHTON...PLANO AND ST. ANTHONY...
EGIN...
LAST CHANCE...
CAMAS...
LAT...LON 4364 11178 4399 11244 4460 11123 4458 11122
4458 11119 4433 11108 4414 11108 4413 11104
4402 11104
TIME...MOT...LOC 2352Z 127DEG 22KT 4407 11117 4375 11178
HUSTONSpecial weather statement, May 21, 5:28 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
628 PM MDT WED MAY 21 2014
IDZ017-220130-
MINIDOKA ID-LINCOLN ID-BLAINE ID-
628 PM MDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
NORTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 21 MILES SOUTH OF CRATERS OF MOON...MOVING WEST AT 15
MPH. MODERATE RAIN AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM AS IT MOVES WEST TOWARD HIGHWAY 93 BETWEEN SHOSHONE AND
CAREY THROUGH 730 PM MDT.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN MINIDOKA COUNTY...
RURAL CENTRAL BLAINE COUNTY...
RURAL NORTHEASTERN LINCOLN COUNTY...
LAT...LON 4294 11398 4332 11395 4319 11338 4301 11340
TIME...MOT...LOC 0027Z 095DEG 12KT 4311 11351
HUSTON
Special weather statement, May 21, 5:31 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
631 PM MDT WED MAY 21 2014
IDZ023-220130-
CARIBOU ID-BONNEVILLE ID-
631 PM MDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
NORTHEASTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 13 MILES WEST OF GROVER...MOVING NORTH AT 15 MPH.
MODERATE SHOWERS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM AS IT LIFTS NORTH TOWARD WAYAN THROUGH 730 PM MDT.
LOCATIONS IMPACTED INCLUDE...
WAYAN...
LAT...LON 4265 11124 4300 11158 4313 11117 4273 11102
TIME...MOT...LOC 0029Z 164DEG 13KT 4277 11118
HUSTON
Tornado, Power
- When
- May 21, 5:40 PM MST to 6:00 PM MST
- Where
- Power County, 12 mi WNW of American Falls to 10 mi NW of American Falls
- Rating
- EF0
- Path length
- 3 mi
- Path width
- 20 yd
- Property damage
- $1,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.846, -113.049
A tornado was spotted about 10 miles west-northwest of American Falls around 640 PM MDT and it moved slightly north-northwest until around 7 pm MDT. It was located 1.2 mile north-northwest of the intersection of North Pleasant Valley Road and County Line Road at 641 pm MDT. A damage survey showed damage to a residence on North Pleasant Valley Road between Schritter and County Line Roads. Multiple trees were uprooted or had branches torn off. Shingles were torn off the hours and a shed door was damaged and blown off its hinges. There were also isolated reports of irrigation line damage as the tornado moved through mostly open fields. No other damage was found.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, May 21 to 22, 20142 injured · $101 million · 4 in hail · 38 events
- Flash Flooding and Flooding in Ohio, May 21 to 22, 2014$1.5 million · 2.5 in hail · 73 events
- Damaging Winds in Texas, May 21, 2014$2.0 million · 56 kt wind · 5 events
- Flash Flooding and Hail in Indiana, May 21 to 22, 2014$102,000 · 2.75 in hail · 67 events
- Flash Flooding and Flooding in New York, May 21, 2014$1.5 million · 9 events
- Hail and Damaging Winds in Kentucky, May 21 to 22, 2014$413,000 · 1.25 in hail · 27 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2014$458,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Kentucky, May 21, 2014$90,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Maryland, May 21 to 22, 2014$16,000 · 1.75 in hail · 37 events
- Damaging Winds in Kentucky, May 21, 201455 kt wind · 41 events
- Tornadoes and Hail in Colorado, May 21, 2014EF0 · 15 events
- Hail and Damaging Winds in Virginia, May 21 to 22, 2014$13,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521581.